Format

Send to

Choose Destination
Seizure. 2011 Sep;20(7):520-5. doi: 10.1016/j.seizure.2011.03.007. Epub 2011 Apr 13.

Antiepileptic drugs withdrawal in patients with idiopathic generalized epilepsy.

Author information

1
Institute of Child and Youth Health Care of Vojvodina, Hajduk Veljkova 10, Novi Sad, Serbia. milen_p@ptt.rs

Abstract

OBJECTIVES:

To estimate the risk of seizure recurrence after antiepileptic drugs (AED) withdrawal and to identify related predictive features in patients with idiopathic generalized epilepsy (IGE) commencing at developing age (up to 16 year).

METHODS:

Medical records of consecutive patients with IGE from two refferal hospitals were evaluated between 2001 and 2009. Inclusion criteria were clinical and EEG diagnosis of IGE and follow up for at least 2years after the AED withdrawal. The cohort consisted of 59 patients (38 females, 21 males). Follow up after withdrawal lasted 2-10years (median 3) Time to seizure relapse and predictive factors were analyzed by survival methods.

RESULTS:

There were 21 (35.6%) patients with childhood absence epilepsy (CAE), 11 (18.6%) with juvenile absence epilepsy (JAE), 10 (16.9%) with isolated primary GTC seizures, and 17 (28.8%) with juvenile myoclonic epilepsy (JME). The relapses occured in 23 (52.2%) patients: one (6.2%) with CAE, 4 (50%) with JAE, 8 (80%) with IGE with GTC seizures and all with JME. During the first 6 months 54.5% patients relapsed (20% during withdrawal), 63.6% within 12 months, 81.8% within18 months and 95.4% within 24 months after withdrawal. Female gender, age at onset of seizures, seizure types, EEG worsening during/after AED withdrawal and age at withdrawal were significantly associated with relapse risk according to univariate analysis. In multivariate analysis, retained significant factors were: seizure types and EEG worsening.

CONCLUSION:

Diagnosis of the specific IGE syndrome strongly affects relapse rate: the lowest was in CAE, the highest in JME. Independent risk factors for seizure relapse were: seizure type and EEG worsening during and/or after withdrawal.

PMID:
21493107
DOI:
10.1016/j.seizure.2011.03.007
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center